Hail, Barton
- When
- April 22, 12:23 AM CST
- Where
- Barton County, 1.1 mi E of Irwin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.580, -94.280
Synoptically, a large upper trough extended across the northern and central Rockies. An upper level shortwave ejected across the southern plains off of the larger scale trough, and interacted with a moist and unstable airmass east of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Synoptically, a large upper trough extended across the northern and central Rockies. An upper level shortwave ejected across the southern plains off of the larger scale trough, and interacted with a moist and unstable airmass east of a cold front. The cold front was positioned along the Interstate 35 corridor when storms developed. These storms began to impact extreme southeast Kansas and the Missouri Ozarks during the early morning hours of 22 April. Mainly large hail and localized flooding were the primary hazards with this activity. Other storms redeveloped during the afternoon and evening hours of 22 April.
A cold front, positioned along the I-35 corridor early in the event, was expected to cross the CWA by early in the afternoon. During the afternoon of the 21st, a lead shortwave interacted with warm advection to kick off severe storms over Oklahoma that congealed into a mesoscale convective system which entered the SGF CWA shortly after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 11:35 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1235 AM CDT TUE APR 22 2008 .UPDATE... CURRENTLY...COLD FRONT HAS BECOME QUASI STATIONARY OVER EASTERN KANSAS EXTENDING FROM JUST NORTH OF STJ TO NEAR TOP...STRETCHING TO THE SSW TO NEAR OKC. WARM SECTOR AHEAD OF THIS BOUNDARY IS ENERGIZED...WITH LAPS MLCAPE VALUES BETWEEN 1500 AND 2000 J/KG. CIN...HOWEVER...REMAINS RATHER ROBUST WITH MOST AREAS AT OR ABOVE 80 J/KG EXCEPT FOR RIGHT ALONG THE SFC BOUNDARY. 00Z KSGF SOUNDING CONFIRMS THAT A RATHER STOUT CAP (2C) REMAINS IN PLACE IN THE 800MB TO 750MB LAYER. IT LOOKS LIKE OUR AREA WILL NEED TO WAIT FOR FORCING FROM A WEAK SHORTWAVE MOVING OVER WESTERN KS AT THIS TIME. SHOULD SEE AN INCREASE IN CONVECTIVE DEVELOPMENT TO OUR WEST ALONG THE COLD FRONT THIS EVENING AS THIS ENERGY SPREADS OVER THE SFC BOUNDARY. WILL RELY ON MID LEVEL COOLING ASSOCIATED WITH THE SHORTWAVE TO NEGATE THE CAPPING INVERSION ALOFT. AN UPDRAFT OR TWO WILL TRY TO GET GOING THIS EVENING...BUT IT LOOKS LIKE MOST AREAS WILL REMAIN DRY UNTIL AFTER MIDNIGHT. AFTER MIDNIGHT...CONVECTION SHOULD BEGIN TO ENCROACH ON THE WESTERN CWA. IT APPEARS THAT THE BETTER CHANCES FOR STORMS WILL BE OVER THE WESTERN HALF OF THE CWA...ROUGHLY ALONG AND WEST OF HIGHWAY 65...GIVE OR TAKE. SEVERE POTENTIAL REMAINS CONDITIONAL. WITH THE CAP HOLDING ON MUCH OF THE EVENING...WE WILL LOSE OUR DAYTIME HEATING. DEWPOINTS SHOULD RISE A FEW MORE DEGREES...INTO THE LOWER 60S...AS A 25 TO 30KT LOW LEVEL JET DEVELOPS AHEAD OF THE SFC FRONT. THIS SHOULD BE GOOD ENOUGH TO SUPPORT MLCAPE VALUES OF AROUND 1000 J/LG...MAYBE A LITTLE HIGHER ALONG THE SFC FRONT. DEEP LAYER SHEAR LOOKS TO BE MARGINAL...AROUND 25KT. SEVERE RISK WILL LIKELY BE LINKED TO THE QUALITY OF STORMS THAT DEVELOP ALONG THE COLD FRONT ACROSS KANSAS THIS EVENING. IF A DECENT COLD POOL CAN DEVELOP...WIND GUSTS AND MARGINALLY SEVERE HAIL WILL BE OUR MAIN HAZARDS. WILL CONTINUE TO MONITOR THE DEVELOPMENT AND PROGRESS OF THIS ACTIVITY. OTHERWISE...MULTICELL CLUSTERS WILL LIKELY BE THE CONVECTIVE MODE GIVEN MARGINAL DEEP LAYER SHEAR. WITH THIS ACTIVITY MARGINALLY SEVERE HAIL WILL BE THE PRIMARY HAZARD WITH AN OUTSIDE SHOT AT LOCALLY DAMAGING WINDS. WILL UPDATED THE FORECAST TO LOWER POPS THIS EVENING...DELAY MOST OF THE TSRA ACTIVITY UNTIL AFTER MIDNIGHT AND REFRESH THE HWO. GAGAN && .DISCUSSION... FORECAST CHALLENGES DEAL WITH SEVERE WEATHER POTENTIAL TONIGHT THROUGH TUESDAY AND PRECIPITATION CHANCES THROUGHOUT THE WEEK. SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... CURRENTLY...COLD FRONT EXTENDS FROM EXTREME EASTERN NEBRASKA THROUGH SOUTH CENTRAL KANSAS BACK INTO THE TEXAS PANHANDLE THIS AFTERNOON. DEWPOINTS OVER EASTERN OKLAHOMA...INTO EASTERN KANSAS INTO THE LOW TO MID 60S WITH UPPER 50S ACROSS WESTERN MISSOURI. 12Z SGF SOUNDING THIS MORNING SHOWED A VERY STRONG CAPPING INVERSION FROM AROUND 800MB TO 770MB...SO CONVECTION HAS YET TO BEGIN. SEVERE WEATHER WILL BE HIGHLY CONDITIONAL ON THIS CAPPING INVERSION BREAKING THIS EVENING. COLD FRONT FORECAST TO APPROACH EXTREME SOUTHEAST KANSAS LATE THIS EVENING. LATEST RUC SOUNDINGS FOR EXTREME SOUTHEAST KANSAS KEEPS CAPPING INVERSION IN PLACE THROUGH AT LEAST THROUGH 03Z. DO BELIEVE AS THE FRONT MOVES IN...WE SHOULD SEE THIS CAP WEAKENING OUT WEST. THAT AND THE GFS SHOWS A 25-30KT 925MB JET SETTING UP THAT SHOULD PROVIDE SOME FOCUS FOR LIFT. BY 06Z...CAP ON THE RUC SOUNDING DEFINITELY WASHED OUT AND CONVECTION SHOULD REALLY GET GOING. SB CAPES OUT WEST AT AROUND 2200 J/KG AND SOUNDING SHOWING A VERY FAVORABLE SOUNDING FOR LARGE HAIL. 0-3KM HELICITIES RIGHT AROUND 200M2/S2...SO WENT AHEAD AND KEPT CHANCE OF ISOLATED TORNADOES IN THIS AFTERNOONS HWO. CAP IS A LITTLE STRONGER EAST NEAR SPRINGFIELD AND THREAT FOR THIS AREA SHOULD BE MORE IN LINE OF LARGE HAIL AND DAMAGING WINDS. EVENING SHIFT WILL NEED TO CLOSELY MONITOR EVENTS THROUGH THE EVENING AND HAZARDS MAY NEED TO BE EXTENDED FURTHER EAST. COLD FRONT SLOWLY MOVES EAST TUESDAY MORNING. BY 18Z...SURFACE LOW FORECAST ON GFS PROGGED TO BE OVER NORTHEAST MISSOURI...WITH TRAILING COLD FRONT RIGHT ALONG OSAGE BEACH TO SPRINGFIELD TO JOPLIN LINE AT THAT TIME. OUT AHEAD OF THE FRONT...GFS FORECAST CAPES OVER SOUTHEAST AND EAST CENTRAL MISSOURI RIGHT AROUND 1500 J/KG...SO COMMUNITIES GENERALLY SOUTH OF THE INTERSTATE 44 CORRIDOR WILL BE IN THE BULLSEYE FOR SEVERE WEATHER DURING THE AFTERNOON. AGAIN...SHEAR NOT ALL THAT GREAT FOR A TORNADIC THREAT...AND LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS. FRONT CLEARS THE CWA TO THE EAST AND SOUTH TUESDAY EVENING...WITH FRONT HANGING UP OVER NORTHERN ARKANSAS EARLY WEDNESDAY MORNING. THIS FRONT WILL BE THE FOCUS FOR ADDITIONAL RAINFALL LATER IN THE WEEK. WITH EASTERLY FLOW WEDNESDAY...DO BELIEVE CWA SHOULD BE MOSTLY DRY. CLAYCOMB LONG TERM (THURSDAY THROUGH MONDAY)... A HIGH AMPLITUDE BUT FAIRLY PROGRESSIVE UPPER FLOW PATTERN IS EXPECTED FOR MUCH OF THIS TIME. QUITE A FEW DISCREPANCIES BETWEEN THE 12Z GFS AND 00Z ECMWF DURING THIS TIME FRAME. GENERALLY FOLLOWED THE ECMWF AND HPC GUIDANCE. MAIN COMMON FEATURES EARLY ARE A TROUGH OVER WESTERN NOAM...BUT MAIN DIFFERENCES CONCERN HOW SHORTWAVES EMBEDDED IN THE FLOW ARE HANDLED. A LEAD SHORTWAVE FEATURED BY THE ECMWF MOVES NORTHEAST THROUGH KS/MO EARLY THU MORNING FOLLOWED BY THE MAIN/STRONGER WESTERN SHORTWAVE AND COLD FRONT APPROACHING THE REGION FRI AND MOVING THROUGH EASTERN KS/MO LATE FRI NIGHT EARLY SAT MORNING. THE THU/FRI TIME PERIOD WOULD SEEM TO BE THE BEST OVERALL CHANCES FOR RAIN/TSTMS. BIG/HUGE DIFFERENCES IN THE MODELS DEVELOP WITH PLACEMENT OF A NORTHWEST FLOW UPPER SYSTEM...WITH THE GFS MUCH FARTHER SOUTH AND WEST WITH PLACEMENT VERSUS THE ECMWF...PROBABLY ON THE ORDER OF 1000 MILES BY MONDAY AFTERNOON. THE GFS PLACES A CLOSED LOW OVER KS/OK BY 00Z TUE WHILE THE ECMWF HAS A STRONGER CLOSED LOW OVER OHIO. THIS IS WHERE I PUNTED AND FOLLOWED FOLLOWED HPC GUIDANCE MORE CLOSELY. CONFIDENCE IS FAIRLY LOW EARLY NEXT WEEK. DSA && .AVIATION... FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE OVER THE TAF PERIOD DEALS WITH THUNDERSTORM POTENTIAL ALONG A SLOW MOVING FRONT CURRENTLY LOCATED OVER EASTERN KANSAS. AHEAD OF THE FRONT VFR CONDITIONS WILL BE THE RULE...WITH MVFR CONDITIONS POSSIBLE WITHIN ANY SHRA/TSRA ACTIVITY THAT IS BEGINNING TO DEVELOP ALONG THE FRONT ACROSS EASTERN KANSAS. SHRA/TSRA WILL LIKELY CONTINUE TO DEVELOP ALONG THE FRONT AS IT MOVES EAST INTO THE TAF SITES OVERNIGHT...FIRST AT THE KJLN SITE OVER THE NEXT FEW HOURS THEN INTO THE KSGF NEAR DAY BREAK. MVFR CONDITION WILL CONTINUE TO BE POSSIBLE WITH ANY SHRA/TSRA THROUGH TUESDAY MORNING. THE COLD FRONT SHOULD PASS THROUGH BOTH TERMINALS AROUND MIDDAY...WITH IMPROVING CONDITIONS IN THE EARLY AFTERNOON. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1129 PM CDT MON APR 21 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1129 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: A FEW STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: AREAS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS WEST OF A LINE FROM WARSAW IN BENTON COUNTY TO SPRINGFIELD TO CASSVILLE IN BARRY COUNTY DURING THE OVERNIGHT HOURS. DISCUSSION: SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TONIGHT ACROSS EASTERN KANSAS. THIS FRONT WILL SLOWLY MOVE TO THE EAST...WITH THUNDERSTORM ACTIVITY EXPECTED TO MOVE INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE EARLY MORNING HOURS. INSTABILITY PROFILES SUGGEST THAT THESE STORMS WILL BE STRONG...WITH A FEW SEVERE STORMS POSSIBLE. HAIL TO THE SIZE OF QUARTERS AND A FEW DAMAGING WIND GUSTS ARE THE PRIMARY HAZARDS. THIS ACTIVITY WILL SLOWLY MOVE EASTWARD OVERNIGHT...AFFECTING AREAS MAINLY ALONG AND WEST OF A LINE FROM WARSAW IN BENTON COUNTY TO SPRINGFIELD TO CASSVILLE IN BARRY COUNTY. AS A RESULT...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING TUESDAY MORNING ALONG A SLOWLY ADVANCING COLD FRONT. OTHER THUNDERSTORMS MAY THEN DEVELOP ALONG THE FRONT TUESDAY AFTERNOON AND EVENING ACROSS SOUTH CENTRAL MISSOURI. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG STRAIGHT LINE WINDS AND HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. SOME OF THESE STORMS MAY ALSO BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES WEST OF A LINE FROM NEVADA TO JOPLIN AFTER 3 AM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 111 AM CDT TUE APR 22 2008 KSZ097-220700- CRAWFORD KS- 111 AM CDT TUE APR 22 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN CRAWFORD COUNTY UNTIL 200 AM CDT... AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 9 MILES EAST OF ST. PAUL...MOVING NORTHEAST AT 36 MPH. THIS STORM WILL BE NEAR... GIRARD BY 120 AM CDT. ENGLEVALE AND 6 MILES NORTHWEST OF ARMA BY 135 AM CDT. 6 MILES NORTHWEST OF MULBERRY BY 140 AM CDT. ARCADIA BY 145 AM CDT. THE TOWNS OF FARLINGTON...POLK AND CROWEBURG ARE IN THE PATH OF THIS STORM. PEOPLE IN NORTHERN CRAWFORD COUNTY...INCLUDING THE CITIES OF GIRARD...ENGLEVALE AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. WISE
The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
60 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Jordan Creek flooded a section of Highway P.
Flooding occurred over several areas of Dallas County. These specific locations include a section of Highway 65 near its intersection with Valley Road, a section of Highway 73 near its intersection with Rocket Road, a section of Highway C three miles northeast of Buffalo, and a section of Highway JJ near its intersection with Highway 32.
Severe thunderstorm wind gusts damaged siding and blew shingles off a few homes in Clever.
Severe thunderstorm wind gusts downed a few large limbs.
Severe thunderstorm wind gusts downed several large trees in the city of Aurora.
Severe thunderstorm wind gusts destroyed a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94879, 94880, 94881, 94882, 94883, 94884, 94885, 94886, 94888, 94889, 94891, 94892, 94893, 94895, 94896, 94898, 94899, 94900, 94901, 94903, 94904, 94905, 94970, 94973, 94906, 94907, 94908, 94909, 94910, 94911, 94913, 94914, 94915, 94916, 94917, 94918, 94919, 94920, 94921, 94922, and more.